Medications reaction to alcohol?
Jan 17, 2004
Hello Doctors: Thank you for all the work that you do! My son is 21 and recently diagnosed with HIV (recently infected). He is on Sustiva and Combivir. His numbers are great 1100 CD4 and Viral load undet.
He recently turned 21 and as any 21 year old has enjoyed being able to have a few drinks with friends. When he has been out and drinking (3-4 drinks) he seems to be sick for 2 days following. Achey, headaches, stomach problems, he rebounds and it is not every week. I am wondering if he should be drinking at all! Of course he feels so good normally and has such a positive outlook about his diagnosis that he tends to forget that he needs to take care of himself. I want him to have a normal life or as near normal as possible, however I know he must have some restrictions. Does drinking affect the potency of the meds? Is there a safe amount that he can drink if he is out with his friends?
Response from Dr. Young
Thanks for your post and question.
Your son is certainly on a very potent and generally speaking, extremely well tolerated HIV treatment regimen. Alcohol in moderation should not be a problem and is not thought to directly affect the potency of antiretroviral medications-- so it's ok to drink occasionally and in moderation.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do People Catch HIV From Insertive Oral Sex?
- HIV Risk After Unprotected Oral Sex Without Ejaculation
- How Do You Know If You Have Anal Cancer?
- Diarrhea After Oral Sex Hooker What Are The Chances Of HIV
- Groin Pain After Vaginal Sex Without Condom Does It Mean I Have HIV
- Sore On Tongue After Cunilingus Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.